Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 10, NWS Tucson, AZ

August 28, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Aug 28, 2021, 4:47 PM MST for Pima County, Pinal County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 4:47 PM MST (23:47 UTC)
Expired
Aug 28, 2021, 6:45 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

859 
WWUS55 KTWC 282347
DSWTWC

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
447 PM MST Sat Aug 28 2021

AZC019-021-290145-
/O.NEW.KTWC.DS.W.0010.210828T2347Z-210829T0145Z/
Pima-Pinal-
447 PM MST Sat Aug 28 2021

The National Weather Service in Tucson has issued a

* Dust Storm Warning for...
  Central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 645 PM MST.

* At 445 PM MST, strong outflow winds was moving west across eastern 
  Pima County towards Pinal County and the Tohono Oodham Nation. 
  These outflow winds and assoicated dust storm is moving west to 
  northwest at 30 to 40 mph.  

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 40 mph possible.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 10 between mile markers 205 and 243.
   Route 86 between mile markers 75 and 157.
   Route 87 between mile markers 116 and 123.
   Route 286 between mile markers 33 and 45.

Locations impacted include...
Marana, Sells, Eloy, Three Points, Avra Valley, Santa Rosa, Picacho,
Topawa, Pisinemo, Chui-Chu, San Miguel, San Isidro, Picacho Peak
State Park, Saguaro National Park West, Kitt Peak, Tucson Estates,
Picture Rocks, Red Rock, Ali Chukson and Covered Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 3180 11254 3251 11229 3251 11221 3268 11220
      3268 11216 3272 11215 3272 11205 3277 11205
      3277 11188 3279 11187 3279 11178 3273 11174
      3273 11167 3294 11139 3294 11132 3243 11111
      3206 11123 3156 11177
TIME...MOT...LOC 2345Z 125DEG 20KT 3252 11137 

$$

GL
1 follow-up statement
104 
WWUS55 KTWC 290145
DSWTWC

Dust Storm Warning
National Weather Service Tucson AZ
645 PM MST Sat Aug 28 2021

AZC019-021-290155-
/O.EXP.KTWC.DS.W.0010.000000T0000Z-210829T0145Z/
Pima-Pinal-
645 PM MST Sat Aug 28 2021

...THE DUST STORM WARNING FOR CENTRAL PIMA AND SOUTHWESTERN PINAL
COUNTIES HAS EXPIRED...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been allowed to expire. Areas of blowing
dust will continue to make travel difficult.

LAT...LON 3180 11254 3251 11229 3251 11221 3268 11220
      3268 11216 3272 11215 3272 11205 3277 11205
      3277 11188 3279 11187 3279 11178 3273 11174
      3273 11167 3294 11139 3294 11132 3243 11111
      3206 11123 3156 11177
TIME...MOT...LOC 0145Z 125DEG 20KT 3289 11199 

$$

GL

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 28, 3:30 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 28, 3:30 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Sat Aug 28 2021

.SYNOPSIS...
Scattered afternoon showers and storms are expected each afternoon
and evening this weekend. Early next week an increase in storm
activity is forecast as tropical moisture moves into the area and
lingers through mid to late in the week. Concerns for heavy
rainfall leading to flash flooding will also rise as a result.

&&

.DISCUSSION...Scattered thunderstorms developing as expected this
afternoon. Precipitable water values range from 1.2 inches east to
1.5 inches west. Easterly to southeasterly steering flow for
storms with a decent shear environment for our corner of the
state. Watch for isolated strong to near severe thunderstorms in
and amongst the garden variety pulse storms, with some
organized outflow pushing toward the lower deserts. We'll see how
things hold together for Tucson Metro over the next few hours and
if we end up kicking up some dusty outflows. A chance of
thunderstorms will continue through the weekend.

Next we watch for deeper surge activity pushed up the gulf ahead
of hurricane Nora. A convective complex that pushed from Sonora
into the northern Gulf already assisted with a relatively deep
moisture push through Yuma with southerly flow stacked 6k feet
deep and the Yuma dewpt jumping 20 degrees over the past 24 hours.
This will likely weaken before we see something stronger early in
the new week.

Current Nora projections bring her up very near the western coast
of Mexico over the next 72 hours. She may be able to hang on to
hurricane status as this happens, but not much more than that this
close to the coast. A trajectory like this often ends up with the
tropical system decoupling over southern Sonora with just mid
level remnants making it across the AZ border, but we'll have to
see. A bit more to the east and we could see it shearing apart
earlier than expected. A bit more to the west and it should hang
on through the central Gulf.

It is, however, becoming increasingly likely that we will see a
deep and sustained surge through the Gulf of California as well as
inland ahead of the storm. NAEFS and ECMWF ensemble means suggest
an integrated water vapor transport maximum Monday night into
Tuesday, with maximum precipitable water values Wednesday in
excess of 1.75 inches. For SE AZ, our best precip chances (with
possible heavy rain threat) could end up being multiple periods
from Monday afternoon through most of the week. Tricky though. We
get too much moisture and we could see a few days of light to
moderate rainfall with storm totals in the 1 to 2 inch range, but
not with rainfall rates that would suggest flash flooding. Or we
could have multiple periods where we see twice as much storm total
rainfall accompanied by flash flood threats. Or anything in
between. Tropical systems (especially weaker ones like Nora) are a
tough call.

&&

.AVIATION...Valid through 30/00Z.
FEW-SCT clouds at 8k-12k ft MSL (locally BKN during the afternoon
and evening hours, especially east and south of KTUS) thru the
forecast period. ISOLD-SCT SHRA/TSRA thru 29/05Z and then again aft
30/19Z. MVFR conditions and mountain-top obscurations near TSRA,
along with wind gusts up to 45 kts. Otherwise, SFC wind favoring an
ELY/SELY direction and generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms are
expected for much of the forecast area through Monday. Deeper
moisture will then overspread the area Tuesday through Thursday of
next week as moisture associated with the remnants of Nora shifts
northward. This will result in increasing precipitation chances mid
to late next week across southeast Arizona, with potentially heavy
rainfall at times. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms gusts.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 2:34 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sat Aug 28 2021

AZZ503-513-282215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
234 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Santa
Cruz County through 315 PM MST...

At 233 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 9 miles northeast of Nogales,
moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport and Patagonia Lake
State Park.

This includes Route 82 between mile markers 3 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 11091 3153 11095 3155 11073 3141 11070
TIME...MOT...LOC 2133Z 090DEG 10KT 3145 11081

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zell
Special weather statement, Aug 28, 2:42 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sat Aug 28 2021

AZZ504-507-513-282230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
242 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 330 PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sonoita, or 18 miles southwest of Benson, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vail and Corona De Tucson.

This includes the following highways...
 Interstate 10 between mile markers 277 and 285.
 Route 83 between mile markers 37 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3186 11047 3173 11054 3174 11094 3210 11074
TIME...MOT...LOC 2142Z 115DEG 8KT 3182 11059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer
Special weather statement, Aug 28, 3:49 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST Sat Aug 28 2021

AZZ503-513-282330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
349 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of north central Santa
Cruz County through 430 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tubac, Tumacacori and Amado.

This includes Interstate 19 between mile markers 18 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3152 11114 3168 11115 3171 11089 3161 11088
TIME...MOT...LOC 2248Z 069DEG 9KT 3164 11100

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Zell
Special weather statement, Aug 28, 4:06 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Sat Aug 28 2021

AZZ506-507-509-511-514-282345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
406 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of west central Graham
and southeastern Pinal Counties through 445 PM MST...

At 405 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Aravaipa Canyon Wilderness, or 12 miles northeast
of Mammoth, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail, along with
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oracle, Mammoth, San Manuel, Dudleyville, Aravaipa Canyon Wilderness,
Biosphere 2 and Klondyke.

This includes Route 77 between mile markers 98 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3291 11029 3262 11042 3257 11086 3301 11075
TIME...MOT...LOC 2305Z 090DEG 13KT 3280 11045

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Meyer
Local storm report, Aug 28, 4:14 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     13 SSE TUCSON           32.03N 110.77W
08/28/2021                   PIMA               AZ   LAW ENFORCEMENT

            POWER POLE DOWN AT HOUGHTON RD AT DAWN RD.

&&
Local storm report, Aug 28, 4:19 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
419 PM MST SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 S NOGALES             31.34N 110.93W
08/28/2021                   SANTA CRUZ         AZ   PUBLIC

            WEBCAM IMAGERY OF NOGALES WASH DEPICTING
            WASH OVERTOPPING ITS BANKS.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:01 PM MSTSpecial Weather StatementTWC44 min
Aug 27, 5:04 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 27, 5:27 PM MSTSpecial Weather StatementTWC33 min
Aug 28, 3:54 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 28, 2:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 28, 2:42 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Aug 28, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 28, 3:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 28, 3:49 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 28, 3:53 PM MSTDust Storm WarningTWCPima52 min
Aug 28, 3:57 PM MSTFlash Flood WarningTWCSanta Cruz108 min
Aug 28, 3:58 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 28, 4:03 PM MSTFlash Flood Warning Considerable damage threatTWCPima117 min
Aug 28, 4:06 PM MSTSpecial Weather StatementTWC39 min
Aug 28, 4:14 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 28, 4:24 PM MSTSevere Thunderstorm WarningTWCPima51 min
Aug 28, 4:26 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 28, 4:26 PM MSTSevere Thunderstorm WarningTWCPima34 min
Aug 28, 4:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima119 min
Aug 28, 4:34 PM MSTAreal Flood AdvisoryTWCGraham, Pinal116 min
Aug 28, 4:37 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 28, 4:58 PM MSTSevere Thunderstorm WarningTWCPima, Pinal62 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.